Tag Archives: contraindications

The Next Time Will be Worse: Cross-Reactivity of Fluoroquinolones

On every single warning label for each fluoroquinolone it says that if a person has experienced an adverse reaction to a quinolone, they should not be exposed to quinolones again.

The Cipro/ciprofloxacin warning label says:

“Ciprofloxacin is contraindicated in persons with a history of hypersensitivity to ciprofloxacin, any member of the quinolone class of antimicrobial agents, or any of the product components.”

The Avelox/moxifloxacin warning label says:

“Contraindications: Known hypersensitivity to AVELOX or other quinolones.”

The Ciprodex ear drop warning label says:

“CIPRODEX® Otic is contraindicated in patients with a history of hypersensitivity to ciprofloxacin, to other quinolones, or to any of the components in this medication.”

Yet these warnings are disregarded regularly. I often hear from people who tell their doctor that they are allergic to Levaquin, and their doctor prescribes them Cipro. Or they tell their doctor that they are allergic to Cipro, but are still prescribed ofloxacin eye drops. There seems to be a lack of understanding of the cross-reactivity or one quinolone with all other quinolones.

The lack of knowledge and understanding is not because of lack of documentation. In an article in Current Pharmaceutical Design entitled “An Update on the Diagnosis of Allergic and Non-Allergic Drug Hypersensitivity,” it is noted that, “cross-reactivity among quinolones at both the IgE- and T-cell level is clinically well documented. Therefore, patients with hypersensitivity reactions to any quinolone should not be re-exposed to any antimicrobial agents of that class.”

Additionally, in The European Journal of Allergy and Clinical Immunology’s article, “Cross-reactivity between quinolones,” it is noted that, “We conclude that cross-reactivity between quinolone seems to be very important, and avoidance of any quinolone should be recommended to any patients who has suffered an allergic reaction to one of these drugs.”

When I told my doctors at Kaiser Permanente that I wanted fluoroquinolones to be put in my chart as a drug allergy, they couldn’t do it, because “fluoroquinolones” are a class of drugs, and they could only enter individual drugs into their system. In order to get all fluoroquinolones in my chart, I had to list every fluoroquinolone separately, because if I just said that I was allergic to Cipro, they would still give me Levaquin, or Avelox or Floxin. That’s a bit ridiculous seeing as it says ON THE WARNING LABEL that if someone has a history of hyper-sensitivity to one quinolone, they should avoid exposure to other quinolones. I’m sure that it’s easier said than done, but couldn’t there be some sort of cross-population of information that takes the “clinically well documented” cross-reactivity of quinolones into consideration? If someone has experienced a severe adverse reaction to Floxin, they shouldn’t take Levaquin—it’s not that difficult a concept. But systems are not currently in place to recognize, much less track or prevent, cross-reactivity or contraindications between drugs.

fluoroquinolone-lawsuit-banner-trulaw

If a person experiences a severe adverse reaction to a fluoroquinolone and they feel as if a bomb has gone off in their body and mind, they know that they have had an adverse reaction to a quinolone. Going through one severe adverse reaction to a quinolone is enough for most people, and they are likely to realize that they should never take a quinolone again. However, there are many people who experience mild-to-moderate adverse reactions to quinolones who don’t realize that they have had an adverse reaction in the past.

For the people reading this who may have taken a fluoroquinolone in the past but haven’t had a severe adverse reaction, I encourage you to think about your health history. After taking Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin, or Floxin/ofloxacin, did you experience any of the following?

Insomnia
Anxiety
Loss of endurance
Muscle twitches
Tendon tears or ruptures
Depression
GI issues
Mild peripheral neuropathy

Those are all Warning Signs of fluoroquinolone toxicity. After the first time I took ciprofloxacin I had a twitchy eyelid and intermittent stomach cramping. I wish I had known that those symptoms were adverse reactions to the ciprofloxacin, and that I had known that I could no longer tolerate it. If I had known that I had experienced an adverse reaction to ciprofloxacin in the past, and if I had known that the warning labels say that people who have had a bad reaction shouldn’t take the drug again, I wouldn’t have taken it again and I would have avoided full-blown fluoroquinolone toxicity. There are a million “if only” scenarios around my adverse reaction to ciprofloxacin. I can’t turn back time and change anything though. I can only move forward and warn people. I hope that people heed my warning, and connect bizarre, seemingly innocuous symptoms like anxiety and sprained elbows, to the fluoroquinolone they took to treat an infection, and that they avoid future use of fluoroquinolones.

 

flu tox get help you need banner click lisa